Young man shares his battle with a rare skin condition after using steroid cream relieve his eczema


Young man, 26, shares his battle with a rare and agonising flaky skin condition after using steroid cream for 20 YEARS to relieve his eczema: ‘I can’t do anything myself’

  • Jorden Hendey, 26, is battling a rare skin condition leaving his skin flaky 
  • The young Aussie been living with Topical Steroid Withdrawal since Christmas
  • For 20 years he was using doctor recommended steroid cream to fight eczema
  • But after choosing to stop using the medication, the skin began flaking 
  • Jordan is using ‘no moisture treatment’ by Dr Kenji Sato to heal the skin quicker 
  • He hopes it will take between three to six months to heal  


<!–

<!–

<!–
<!–

<!–
(function (src, d, tag){ var s = d.createElement(tag), prev = d.getElementsByTagName(tag)[0]; s.src = src; prev.parentNode.insertBefore(s, prev); }(“https://www.dailymail.co.uk/static/gunther/1.17.0/async_bundle–.js”, document, “script”));

<!– DM.loadCSS(“https://www.dailymail.co.uk/static/gunther/gunther-2159/video_bundle–.css”);

<!–

A healthy young man has been left unable to take care of himself after suffering from a unique out-of-control skin condition.

Jorden Hendey, from northern New South Wales, has been experiencing ‘Topical Steroid Withdrawal’ (TSW) consequently from overusing steroid cream for 20 years to relieve his eczema, leaving his skin incredibly flaky.

As his skin is healing, the 26-year-old avoids going in the sun, constantly wears long sleeved clothes and is unable to bathe himself. 

Jordan told FEMAIL he chose to stop using the doctor-recommended cream before Christmas and now his skin is constantly itchy and irritating trying to heal itself without moisture.

Topical Steroid Withdrawal is a term used to describe the collection of symptoms that arise after a person stops using prolonged topical steroid medication.

Scroll down for video

Jorden Hendey, from northern New South Wales, (pictured) has been experiencing Topical Steroid Withdrawal (TSW) consequently from overusing steroid cream for 20 years to relieve his eczema, leaving his skin incredibly flaky

Jorden Hendey, from northern New South Wales, (pictured) has been experiencing Topical Steroid Withdrawal (TSW) consequently from overusing steroid cream for 20 years to relieve his eczema, leaving his skin incredibly flaky

Jorden Hendey, from northern New South Wales, (pictured) has been experiencing Topical Steroid Withdrawal (TSW) consequently from overusing steroid cream for 20 years to relieve his eczema, leaving his skin incredibly flaky

Jordan told FEMAIL he chose to stop using the doctor-recommended cream before Christmas and now his skin is constantly itchy and irritating trying to heal itself without moisture

Jordan told FEMAIL he chose to stop using the doctor-recommended cream before Christmas and now his skin is constantly itchy and irritating trying to heal itself without moisture

Jordan told FEMAIL he chose to stop using the doctor-recommended cream before Christmas and now his skin is constantly itchy and irritating trying to heal itself without moisture

The 26-year-old avoids going in the sun, constantly wears long sleeved clothes and is unable to bathe himself due to the sensitivity of the skin

The 26-year-old avoids going in the sun, constantly wears long sleeved clothes and is unable to bathe himself due to the sensitivity of the skin

The 26-year-old avoids going in the sun, constantly wears long sleeved clothes and is unable to bathe himself due to the sensitivity of the skin

Jordan, a marketing agency owner, has been battling eczema since he was a child and as he got older it started spreading over his body.

While doctors constantly said he would simply ‘grow out of it’, he said this never occurred.

‘I was confused as to why my eczema wasn’t going away and didn’t realise what was going on until five years ago,’ he said.

‘It was constantly getting worse and my lifestyle was getting harder and harder – anything outdoors like going to the beach or camping was a nightmare.’

In 2016 at the age of 20 he realised the reason why his skin was worsening was because of the addiction to steroid cream.

‘Doctors recommended using the cream for seven days until the eczema disappeared, but I would use it for 14 days to keep it away,’ Jordan said, which continued to be an ongoing cycle. 

In 2016 at the age of 20 he realised the reason why his skin was worsening was because of the addiction to steroid cream

In 2016 at the age of 20 he realised the reason why his skin was worsening was because of the addiction to steroid cream

In 2016 at the age of 20 he realised the reason why his skin was worsening was because of the addiction to steroid cream

When he was 20 he stopped using the medication only to find his skin turned bright red overnight. 

In March 2016 he visited a naturopath who advised to have a blood test to test for any parasites in his body, but doctors found something more sinister. 

‘Late one Saturday night I received a random phone call thinking it was my brother, but it was the doctors telling me I needed to get to a hospital as soon as possible,’ he said. 

‘I asked if it could wait to the morning but they said it’s an emergency.’ 

The test detected two blood infections due to his delicate skin, even though he had no symptoms and ‘felt fine’. 

‘It was incredibly scary, I could’ve died from it, and I was on a drip for about a month later,’ he said.  

Jordan says taking part in outdoor activities, such as camping or going to the beach, is a nightmare

Jordan says taking part in outdoor activities, such as camping or going to the beach, is a nightmare

Jordan says he 'feels like a baby again' as his fiancé, Karys, has become his carer who bathes him and helps him get changed

Jordan says he 'feels like a baby again' as his fiancé, Karys, has become his carer who bathes him and helps him get changed

Jordan says he ‘feels like a baby again’ as his fiancé, Karys, (pictured, right) has become his carer who bathes him and helps him get changed

What is Topical Steroid Withdrawal (TSW)? 

Topical steroid withdrawal refers to a constellation of symptoms that may emerge in the days and weeks after a person stops using topical steroid medication

Most people with eczema use topical steroids to help manage their symptoms

For some, TSW can arise as a complication of topical steroid use, even leading to symptoms significantly worse than their original skin condition

Source: nationaleczema.org

 

<!—->

Advertisement

During the two weeks in hospital, doctors convinced Jordan to start using steroid cream again and after a week the skin was relieved.

‘I was brought to tears after being told it can take two to five years to recover from TSW,’ he said.  

Jordan felt at his lowest point as if there was ‘no light at the end of the tunnel’.

Wanting to find a better alternative, he started searching the internet for others who had experienced the same thing.  

But he then came across a treatment called ‘no moisture therapy’ developed by Japanese dermatologist Dr Kenji Sato.

The treatment aims to renew the skin by drying it out through not using any moisturiser or steroids and cutting down water intake. 

‘At the start I thought it was completely nuts to not use moisturiser on my dry skin and not drink water,’ he said.

During his research he discovered others have previously recovered from TSW within three months using the therapy technique.

‘Three months compared to five years recovery time – I thought it was a no-brainer to try it out,’ he said.

Jordan said the worst parts of his body that have been impacted by TSW are his knees, legs, arms and back while his chest and face are recovering

Jordan said the worst parts of his body that have been impacted by TSW are his knees, legs, arms and back while his chest and face are recovering

Jordan said the worst parts of his body that have been impacted by TSW are his knees, legs, arms and back while his chest and face are recovering

Jordan said the worst parts of his body that have been impacted by TSW are his knees, legs, arms and back while his chest and face are recovering. 

Ironically that parts that haven’t flaked has been where his eczema used to occur as a child – his underarms and elbows. 

Jordan says he ‘feels like a baby again’ because his fiancé, Karys, has become his carer who bathes him and helps him get changed. 

‘I can’t do anything; I can’t stand up for very long and avoid going outside,’ he said.  

At the moment, Jordan is taking it day-by-day and hopes for a speedy recovery.

Advertisement

Shop Women Clothes | Shop Celebrity Approved Women Activewear